Lithium: Uses, Action, Side Effects & Toxicity
Lithium (a.k.a. lithium carbonate, Lithobid, Eskolith) is a drug commonly used to treat bipolar disorder (wide mood swings). If you or a loved one is taking lithium, there are a lot of things to know and learn, such as how to take it, what it does, expected side effects, toxicity reactions, and normal and abnormal lithium levels.
First off, lithium is a prescription medication, but you may have heard of it in science class. It is an element on the periodic table. Lithium is a salt-like drug. This is going to be important later when we are talking about lithium toxicity and normal lithium levels.
Lithium often is prescribed for people who suffer from various types of bipolar disorder. To learn more about bipolar disorder, you can view my article on this topic. Briefly, people with bipolar disorder have wide mood swings, ranging from normal mood to mania, to major depression. There are some variations of this, and not everyone experiences bipolar disorder in the same way. People who have bipolar disorder usually have normal mood states (euthymia), but from time to time they suffer from periods of depression (extreme sadness) and periods of mania (extreme elation, irritability and/or hyperactivity). Lithium helps to stabilize these mood swings and is especially beneficial for the manic part of bipolar disorder.
Lithium Dosing & Therapeutic Levels
For long-term maintenance of bipolar disorder, lithium often is administered in 300 mg capsules or tablets three of four times a day. During an acute manic phase, lithium may be ordered as much as 600 mg three times a day in order to reign in mania. Once the person is more stable, often the dosage is decreased slightly to avoid potentially toxic effects of lithium.
When you hear something like 1800 mg per day, it sounds like a lot of a drug. Something important to understand here is that different drugs have different degrees of potency (strength). Some drugs are extremely potent, meaning that when they are prescribed you will only take 10 or 20 mg a day, while other drugs are not quite as strong and require a much higher dosage. It is not unusual to be on this much lithium.
The maintenance therapeutic level of lithium should be 0.6 to 1.2 mEq/L (milliequivalants per liter) and during mania, your doctor may want your level a little higher, like 1.0 to 1.5 mEq/L. Milliequivalants are very small measurements and the range of therapeutic dosing is very small. What this means is that lithium levels can become toxic very easily. It is extremely important that you maintain your lithium schedule and talk to your prescribing provider if anything unusual develops. We will go over signs and symptoms of toxicity, so you will know what “unusual” means.
Expected Side Effects
Lithium, like most any other prescription drug on the market, has some potential expected side effects. Some people may find these side effects intolerable, while others may not notice much of a difference. These are the expected side effects of lithium:
- Indigestion or nausea
- Slight shakiness or hand tremor
- Dry, itchy skin
- Dry hair
- General fatigue and/or muscle weakness
- Weight gain
Most of the patients I have worked with complain of excessive thirst being the #1 problem they deal with. If thirst causes a person to drink way too much water, there are some additional problems that can occur. If you find yourself unable to stop drinking water, talk to your prescribing physician about it. There may be an alternative solution.
Weight gain with lithium may be related to excessive thirst if you are drinking fluids with high calories. In rarer cases, lithium can affect thyroid function leading to a state of hypothyroidism and decreased metabolism. If weight gain is excessive, thyroid function should be checked.
If you suffer from diabetes be careful about drinking sugary drinks when thirsty. I also will caution you about drinking caffeinated beverages, such as Mountain Dew or caffeinated coffee. While these can decrease thirst momentarily, they also have a diuretic effect (you will pee more) and will increase thirst in the long run.
Signs and Symptoms of Toxicity
If your lithium level becomes too high, you may experience signs and symptoms of toxicity. These symptoms are not terribly common, but if you experience them call your prescribing physician.
- Vomiting and/or diarrhea
- Worsening hand tremor
- Ringing in your ears
- Blurred vision
- Decreased urination or really excessive urination
- Extreme restlessness
- Extreme muscle weakness (e.g. falling down, dropping things, losing the ability to do tasks you normally do without difficulty)
- Muscle stiffness
- Confusion (others may notice this before you do; listen to those close to you)
- Seeing or hearing things others do not see or hear (hallucinations)
- Discolored fingers and/or toes
- Decreased heart rate, rapid heart rate, or frequent palpitations (e.g. dropping from 80 beats per minute to 50 beats per minute; increasing from 80 beats per minute to 120 beats per minute when resting; feeling a pounding in your chest or frequent fluttering feeling in your chest). If you don’t know how to check your heart rate, ask your prescribing physician or nurse to teach you.
- Passing out
Make sure you share this information with people who are close to you in the event you are unable to get yourself to a doctor or call 9-1-1 if the symptoms are severe.
Lithium and Salt Relationship
Because lithium is a salt-like substance, the body sees lithium like it sees salt. Your prescribing physician may have told you to be careful about your salt intake and not to change it dramatically. For example, you should not have a whole jar of pickles or 3 bags of salty popcorn. On the other hand, you should not dramatically decrease your salt intake by going on a low-sodium diet. Minor variations should not cause much of a problem.
Kidneys are responsible for regulating salt intake. If you take in too much salt, kidneys will excrete salt in your urine. When the kidneys excrete salt, they also excrete lithium. This can cause your lithium level to drop and you may become manic.
On the other hand, if you go on a low-sodium diet, run a marathon, or have vomiting and diarrhea, your kidneys may retain sodium and lithium. Your lithium level can become toxic in this case.
General Guidelines for Lithium Therapy
- It is important that you share with all your doctors that you are on lithium.
- Tell your close friends and family that you are on lithium and teach them signs of toxicity and what to do in case of an emergency.
- If you become pregnant, tell your doctor right away. Lithium can harm a developing fetus.
- Use effective birth control while on lithium (e.g. condoms, birth control pills or injections, IUD). Less effective methods include the rhythm method and withdrawal method, in addition to sponges and spermicides alone.
- In the very young and elderly, lithium dosage often starts out lower than for other populations. This is normal.
- Report signs and symptoms of toxicity immediately. Do not worry you are being a pest. Your doctor needs to know this information.
- If you develop toxicity symptoms after office hours or on the weekend, go to an urgent care facility (e.g. an emergency room or after-hours clinic).
- Lithium has a tendency to be less effective in those who suffer from dementia or other neurological problems. Your doctor may not prescribe lithium in this case.
- Tell your doctor if you have any of the following before starting lithium therapy: heart problems, thyroid problems, kidney problems, or other severe medical problems.
- If your doctor tells you to get lithium levels checked, make sure you do it on schedule. Do not skip these appointments.
- Do not skip doses of lithium. This can cause your lithium level to drop quickly and you can become manic.
- If you have missed several doses, tell your doctor and ask what to do.
Lithium is commonly prescribed. It has been used for decades to treat bipolar disorder and has been studied for safety and effectiveness. For many people, lithium does not cause any problems, but if you experience any of the adverse reactions listed above, tell your doctor.
If you experience an emergency situation or feel unsure about your safety, be sure to talk to your doctor or get help immediately.
© 2013 Leah Wells-Marshburn